Further Analysis of the Zipf's Law: Does the Rank-Size Rule Really Exist?
The widely-used Zipf’s law has two striking regularities. One is its excellent fit; the other is its close-to-one exponent. When the exponent equals to one, the Zipf’s law collapses into the rank-size rule. This paper further analyzes the Zipf exponent. By changing the sample size, the truncation point, and the mix of cities in the sample, we found that the exponent is close to one only for some selected sub-samples. Small samples of large cities alone provide higher value of the exponent whereas small cities introduce high variance and lower the value of the exponent. Using the values of estimated exponent from the rolling sample method, we obtained an elasticity of the exponent with respect to sample size. We concluded that the rank-size rule is not an economic regularity but a statistical phenomenon.
|Date of creation:||Nov 2007|
|Date of revision:|
|Contact details of provider:|| Postal: Mail Stop 030, Reno, NV 89557-0207|
Phone: (775) 784-6450
Fax: (775) 784-4728
Web page: http://www.business.unr.edu/econ/
More information through EDIRC
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Xavier Gabaix & Rustam Ibragimov, 2011.
"Rank - 1 / 2: A Simple Way to Improve the OLS Estimation of Tail Exponents,"
Journal of Business & Economic Statistics,
Taylor & Francis Journals, vol. 29(1), pages 24-39, January.
- Xavier Gabaix & Rustam Ibragimov, 2007. "Rank-1/2: A Simple Way to Improve the OLS Estimation of Tail Exponents," NBER Technical Working Papers 0342, National Bureau of Economic Research, Inc.
- Xavier Gabaix, 1999. "Zipf's Law for Cities: An Explanation," The Quarterly Journal of Economics, Oxford University Press, vol. 114(3), pages 739-767.
- Xavier Gabaix & Yannis M. Ioannides, 2003.
"The Evolution of City Size Distributions,"
Discussion Papers Series, Department of Economics, Tufts University
0310, Department of Economics, Tufts University.
- Jan Eeckhout, 2004. "Gibrat's Law for (All) Cities," American Economic Review, American Economic Association, vol. 94(5), pages 1429-1451, December.
- Xavier Gabaix, 1999. "Zipf's Law and the Growth of Cities," American Economic Review, American Economic Association, vol. 89(2), pages 129-132, May.
- Nitsch, Volker, 2005.
Journal of Urban Economics,
Elsevier, vol. 57(1), pages 86-100, January.
- Shunfeng Song & Kevin Honglin Zhang, 2002. "Urbanisation and City Size Distribution in China," Urban Studies, Urban Studies Journal Limited, vol. 39(12), pages 2317-2327, November.
- Gan, Li & Li, Dong & Song, Shunfeng, 2006. "Is the Zipf law spurious in explaining city-size distributions?," Economics Letters, Elsevier, vol. 92(2), pages 256-262, August.
When requesting a correction, please mention this item's handle: RePEc:unr:wpaper:07-006. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Mehmet Tosun)
If references are entirely missing, you can add them using this form.